Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 8, NWS La Crosse, WI

March 31, 2007Fayette County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Mar 31, 2007, 5:22 PM CDT for Fayette County, Iowa. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 31, 2007, 5:22 PM CDT (22:22 UTC)
Expired
Mar 31, 2007, 5:45 PM CDT
In force
23 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Fayette County, IA

The radar

The La Crosse radar (KARX), 111 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 31, 5:25 PM CDTHAIL 12 E Fayette, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 1:47 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2007-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2007-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 290 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
843 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
290 m²/s²
0-3 km storm-relative helicity
318 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 312222
SVRARX
IAC065-312245-
/O.NEW.KARX.SV.W.0008.070331T2222Z-070331T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
522 PM CDT SAT MAR 31 2007

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN FAYETTE COUNTY IN NORTHEAST IOWA...

* UNTIL 545 PM CDT

* AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
  VOLGA RIVER STATE PARK...OR ABOUT 11 MILES SOUTH OF WEST UNION...
  AND MOVING NORTH AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FAYETTE AND WADENA AROUND 520 PM...
  VOLGA RIVER STATE PARK AND ALBANY AROUND 525 PM...
  WEST UNION AND ELGIN AROUND 530 PM...
  CLERMONT AROUND 535 PM...
  COUNTY ROADS W 42 AND B 40 AND MONTAUK HISTORIC SITE AROUND 540
  PM...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

LAT...LON 4280 9183 4280 9162 4308 9162 4309 9187

$$

BOYNE
3 follow-up statements
000 
WWUS53 KARX 312228
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
528 PM CDT SAT MAR 31 2007

IAC065-312245-
/O.CON.KARX.SV.W.0008.000000T0000Z-070331T2245Z/
FAYETTE IA-
528 PM CDT SAT MAR 31 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHEASTERN FAYETTE COUNTY...

AT 523 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR VOLGA RIVER STATE PARK...OR 8 MILES SOUTHEAST OF WEST UNION...
MOVING NORTH AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WEST UNION AND CLERMONT AROUND 535 PM...
  COUNTY ROADS W 42 AND B 40 AND MONTAUK HISTORIC SITE AROUND 540
  PM...

LAT...LON 4280 9183 4280 9162 4308 9162 4309 9187

$$

BOYNE
000 
WWUS53 KARX 312234
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
534 PM CDT SAT MAR 31 2007

IAC065-312245-
/O.CON.KARX.SV.W.0008.000000T0000Z-070331T2245Z/
FAYETTE IA-
534 PM CDT SAT MAR 31 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHEASTERN FAYETTE COUNTY...

AT 531 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR BRAINARD...OR NEAR WEST UNION...MOVING NORTH AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COUNTY ROADS W 42 AND B 40 AND MONTAUK HISTORIC SITE AROUND 540
  PM...

LAT...LON 4280 9183 4280 9162 4308 9162 4309 9187

$$

BOYNE
000 
WWUS53 KARX 312243
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
543 PM CDT SAT MAR 31 2007

IAC065-312253-
/O.EXP.KARX.SV.W.0008.000000T0000Z-070331T2245Z/
FAYETTE IA-
543 PM CDT SAT MAR 31 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FAYETTE COUNTY
EXPIRES AT 545 PM CDT...

THE STORM WHICH PROMPTED THIS WARNING HAS WEAKENED AND NO LONGER
APPEARS CAPABLE OF PRODUCING SEVERE WEATHER.

LAT...LON 4280 9183 4280 9162 4308 9162 4309 9187

$$

BOYNE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 2:30 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Mar 31, 2:30 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
230 PM CDT SAT MAR 31 2007

.SHORT TERM...THROUGH TUESDAY NIGHT

PRIMARY FORECAST CONCERNS WERE FOCUSED ON RAIN CHANCES/AMOUNTS
TONIGHT...ALONG WITH POTENTIAL FOR SEVERE STORMS LATE THIS AFTERNOON
AND EVENING. IN ADDITION...ATTENTION TURNS TO ANOTHER VIGOROUS WAVE
TO IMPACT THE AREA EARLY IN THE WEEK.

AFTERNOON SURFACE ANALYSIS HAD DEEPENING AND OCCLUDING LOW PRESSURE
NEAR KOMA. WARM FRONT EXTENDED ACROSS CENTRAL IOWA INTO NORTHERN
IL...WHILE COLD FRONT TRAILED SOUTHWARD ACROSS WESTERN MISSOURI.
WARM SECTOR SURFACE DEW POINTS WERE IN THE LOWER 60S ACROSS MISSOURI
INTO SOUTHERN IOWA. DRY SLOT EVIDENT JUST AHEAD OF SYSTEM...WHICH
WAS ALLOWING FOR DESTABILIZATION.

RADAR COMPOSITE INDICATED CONVECTION ON AN INCREASING TREND ALONG
AND AHEAD OF COLD FRONT AND OCCLUSION. LAPS AND RUC MUCAPE VALUES
UP TO 1200 J/KG ARCING AHEAD OF SYSTEM. WATER VAPOR IMAGERY INDICATED
VIGOROUS 500MB CIRCULATION OVER EASTERN NEBRASKA...WITH PRONOUNCED
DRY SLOT PUSHING ACROSS IOWA AND MISSOURI AIDING IN DESTABILIZATION.

12Z 31MAR07 DETERMINISTIC MODELS WERE IN GOOD AGREEMENT ON TRACK OF
NEARLY VERTICALLY STACKED 500MB AND SURFACE LOW TONIGHT INTO SUNDAY.
FORECAST CONFIDENCE REMAINS HIGH THAT THIS SYSTEM WILL LIFT ACROSS
VICINITY OF THE FORECAST AREA TONIGHT INTO SUNDAY BASED ON EXCELLENT
MODEL CLUSTERING OF UPPER LEVEL AND SURFACE FEATURES.

LOOKING AHEAD TO EARLY NEXT WEEK...MODELS CONTINUED TO HAVE A
CONSISTENT SIGNAL THAT ANOTHER DYNAMIC SYSTEM SHOULD IMPACT THE UPPER
MISSISSIPPI VALLEY. THIS SUPPORTS INCREASING CONFIDENCE THAT OUR
FORECAST AREA SHOULD RECEIVE ANOTHER ROUND OF PRECIPITATION...
ESPECIALLY MONDAY NIGHT INTO TUESDAY. THERE WERE STILL SOME MODEL
DIFFERENCES WITH RESPECT TO FINER DETAILS...WHICH CAN BE RESOLVED
WITH TIME. EVEN SO...60-80 PERCENT OF GFS ENSEMBLES SUPPORTED
MEASURABLE PRECIPITATION ACROSS MUCH OF THE FORECAST AREA.

TONIGHT...VIGOROUS UPPER LEVEL AND SURFACE WAVE EXPECTED TO MOVE
NORTHWARD INTO THE UPPER MISSISSIPPI VALLEY. LOW LEVEL THETA-E
CONVERGENCE AND STRONG 850MB MOISTURE TRANSPORT ASSOCIATED WITH
OCCLUDED SURFACE LOW...ALONG WITH UPPER LEVEL DIVERGENCE...PROVIDES
AMPLE FORCING TO SUPPORT HIGH RAIN PROBABILITIES.

AS SURFACE LOW AND OCCLUSION LIFTS NORTHWARD TONIGHT...TRIPLE POINT
EXPECTED TO MOVE ACROSS EASTERN IOWA INTO SOUTHWEST WI. BASED ON
LATEST MODEL SEVERE WEATHER PARAMETERS...BEST POTENTIAL FOR SEVERE
STORMS IN THE FORECAST AREA SHOULD BE FROM 21Z 31MAR07 TO 03Z 01
APR07. MOST FAVORABLE AREAS WOULD BE NORTHEAST IOWA...AS WELL AS
ADJACENT PART OF SOUTHEAST MN AND SOUTHWEST CORNER OF WI.

EFFECTS OF DRY SLOT SHOULD COME INTO PLAY IN AFOREMENTIONED AREAS...
WHICH WILL ENHANCE THERMODYNAMIC ENVIRONMENT. MUCAPE VALUES INITIALLY
OF UP TO 1200 J/KG EVENTUALLY WANE TO VALUES OF LESS THAN 500 J/KG
WITH LOSS OF SURFACE HEATING AFTER SUNSET. EVEN SO...INSTABILITY...
0-6KM SHEAR OF 40-50KTS...AND HELICITY VALUES OF 200-300 M2/S2
SUPPORTS POTENTIAL FOR LOW-TOP SUPERCELLS. PLEASE REFERENCE LATEST
HAZARDOUS WEATHER OUTLOOK AND SPC DAY ONE OUTLOOK FOR FURTHER
DETAILS.

IN ADDITION TO CONCERN FOR SEVERE STORMS...TONGUE OF HIGH
PRECIPITABLE WATER VALUES AROUND AN INCH WRAP NORTHWARD THIS EVENING
WITH OCCLUDED FRONT. THIS IN COMBINATION WITH STRONG UPPER LEVEL
DIVERGENCE SUGGESTS HEAVY RAINFALL POTENTIAL ACROSS PARTS OF THE
FORECAST AREA THIS EVENING. RAINFALL COULD BE 1-2 INCHES IN SOME
LOCATIONS. IN SPITE OF FACT THAT INDIVIDUAL STORM CELLS SHOULD BE
MOVING STEADILY...TRAINING OF CONVECTION RAISES CONCERNS FOR
HYDROLOGIC ISSUES. AT THIS TIME...BELIEVE PROGRESSIVE NATURE OF
SYSTEM PRECLUDES ISSUANCE OF FLOOD WATCH HEADLINES.

SUNDAY INTO SUNDAY EVENING...PROXIMITY OF COLD POOL ALOFT ASSOCIATED
WITH NEARLY VERTICALLY STACKED SYSTEM CONTINUES TO SUPPORT SCATTERED
LOW-TOP CONVECTION. T-Q INDICES VALUES OF 14C-15C CORROBORATED THIS.
PER MODEL GUIDANCE...ADJUSTED RAIN PROBABILITIES UPWARD A BIT...ALONG
WITH CONTINUATION OF POSSIBILITY FOR ISOLATED THUNDER. IN ADDITION...
INCLUDED MENTION OF LINGERING SHOWER CHANCES INTO SUNDAY EVENING.

MONDAY INTO TUESDAY...YET ANOTHER DYNAMIC WAVE SHOULD IMPACT
THE FORECAST AREA. CONFIDENCE CONTINUES GROWING THAT THIS SYSTEM
SHOULD BRING ANOTHER ROUND OF PRECIPITATION BASED ON GFS AND NCEP
ENSEMBLES. DETERMINISTIC GFS AND NAM/WRF BOTH INDICATED NO QPF UNTIL
MONDAY NIGHT. HOWEVER...BASED ON WARM AIR ADVECTION SIGNAL AND
INSTABILITY RETURNING NORTHWARD WITH WARM FRONT...OPTED TO MAINTAIN
LOW-END RAIN PROBABILITIES MONDAY AFTERNOON.

APPEARS BULK OF PRECIPITATION SHOULD OCCUR MONDAY NIGHT INTO TUESDAY.
ENOUGH INSTABILITY SUPPORTS CONVECTION...AS ALREADY ADDRESSED IN
CURRENT DATA BASE. AS SYSTEM MOVES BY...1000-500MB THICKNESS VALUES
LITERALLY CRASH DOWNWARD IN ITS WAKE...WHICH SUGGESTS THERE COULD BE
SOME SNOW. THUS...MAINTAINED MENTION OF RAIN OR SNOW IN NORTHERN AND
WESTERN MOST SECTIONS OF THE FORECAST AREA TUESDAY AFTERNOON...WITH
LINGERING RAIN OR SNOW SHOWER POTENTIAL AREAWIDE TUESDAY NIGHT.

.LONG TERM...WEDNESDAY THROUGH SATURDAY

WEDNESDAY...COLD AIR ALOFT IN WAKE OF UPPER LEVEL AND SURFACE LOW
SITUATED OVER THE GREAT LAKES COULD RESULT IN A FEW LINGERING RAIN
OR SNOW SHOWERS.

THURSDAY THROUGH SATURDAY...CONFIDENCE WAS FAIRLY HIGH BASED ON
CONSISTENCY IN MEDIUM RANGE MODELS THAT LARGE SURFACE HIGH PRESSURE
SHOULD BUILD IN DURING THIS TIME FRAME. THEREFORE...DRY WEATHER
CONDITIONS APPEAR PROBABLE. NO CHANGES WERE MADE TO THE EXTENDED
OUTLOOK.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.

&&

THOMPSON
Hazardous weather outlook, Mar 31, 11:40 AM CDT, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1140 AM CDT SAT MAR 31 2007

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-011200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
1140 AM CDT SAT MAR 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A DEEPENING LOW PRESSURE SYSTEM WILL MOVE SLOWLY NORTHEAST
THROUGH WESTERN IOWA THIS AFTERNOON AND EVENING. THIS WILL
ALLOW A WARM FRONT TO MOVE NORTHWARD INTO NORTHERN IOWA AND
NORTHERN ILLINOIS THIS AFTERNOON...AND THROUGH PARTS OF
SOUTHEAST MINNESOTA AND SOUTHWEST WISCONSIN THIS EVENING.
THIS FRONT WILL BRING WITH IT ABUNDANT MOISTURE. IN ADDITION...
THE WIND ALOFT WILL BE FAVORABLE FOR A FEW OF THUNDERSTORMS
TO BECOME SEVERE BETWEEN 4 PM AND 10 PM GENERALLY SOUTH OF
AN AUSTIN MINNESOTA TO RICHLAND CENTER LINE. THESE THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...
AND POSSIBLY AN ISOLATED TORNADO. THE TORNADIC THREAT WILL BE
GREATEST IN THE VICINITY OF THE FRONT.

IN ADDITION WITH SOILS NEARLY SATURATED...ANY LOCALLY HEAVY RAINS
THIS AFTERNOON OR TONIGHT WILL HAVE THE POTENTIAL TO PRODUCE RUN-OFF
AND RISING WATER LEVELS IN AREA STREAMS AND RIVERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DUE TO COLDER AIR ALOFT OVER THE AREA ON SUNDAY...ISOLATED
THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON AND EVENING. ANY
THUNDERSTORMS ARE NOT EXPECTED TO REACH SEVERE LEVELS...BUT WILL BE
CAPABLE OF PRODUCING SMALL HAIL.

ANOTHER STORM SYSTEM WILL BRING A CHANCE OF MORE THUNDERSTORMS TO THE
AREA MAINLY MONDAY NIGHT AND TUESDAY. DEPENDING ON THE TRACK AND
TIMING OF THE LOW AND ITS ASSOCIATED FRONTS ACROSS THE AREA...THERE
MAY BE A THREAT THAT A FEW OF THESE STORMS COULD REACH SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE BETWEEN 4 PM THIS AFTERNOON AND
10 PM THIS EVENING ACROSS NORTHEAST IOWA...SOUTHWEST WISCONSIN...
AND SOUTHEAST MINNESOTA. REPORTS OF HEAVY RAIN...RUN-OFF...RISING OR
PONDING OF WATER AND ANY FLOODING WOULD BE APPRECIATED THIS AFTERNOON
AND TONIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED AT THIS TIME.

BOYNE

In the hours before

Local storm report, Mar 31, 4:22 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
422 PM CDT SAT MAR 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     HAIL             FAIRBANK                42.64N 92.05W
03/31/2007  E0.75 INCH       FAYETTE            IA   PUBLIC

&&

04

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 3:31 PM CDTSevere Thunderstorm WarningARXFayette44 min
Mar 31, 5:37 PM CDTSevere Thunderstorm WarningARXClayton23 min
Mar 31, 6:12 PM CDTSevere Thunderstorm WarningARXAllamakee33 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.